Alert archive / Wisconsin / Gale Warnings in 2022

Gale Warning 3, NWS Green Bay, WI

January 21, 2022

NWS Green Bay, WI issued this gale warning at Jan 21, 2022, 3:13 AM CST. It took effect at Jan 21, 2022, 3:00 PM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 21, 2022, 3:13 AM CST (09:13 UTC)
In effect from
Jan 21, 2022, 3:00 PM CST
Expired
Jan 22, 2022, 8:54 AM CST
In force
18 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

478 
WHUS73 KGRB 210913
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
313 AM CST Fri Jan 21 2022

LMZ541>543-211715-
/O.NEW.KGRB.GL.W.0003.220121T2100Z-220122T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
313 AM CST Fri Jan 21 2022

...GALE WARNING IN EFFECT FROM 3 PM THIS AFTERNOON TO 9 AM CST
SATURDAY...

* WHAT...Southwest winds increasing to 30 kts, with gale force
  gusts to around 40 kts tonight. Waves building to 7 to 10 ft
  tonight.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 3 PM this afternoon to 9 AM CST Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...Freezing spray can also be expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ521-522-211715-
/O.NEW.KGRB.SC.Y.0009.220121T2100Z-220122T1500Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
313 AM CST Fri Jan 21 2022

...SMALL CRAFT ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 AM CST SATURDAY...

* WHAT...Southwest winds increasing to 15 to 25 kts with gusts to
  30 to 35 kts expected.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...From 3 PM this afternoon to 9 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
Kieckbusch
5 follow-up statements
751 
WHUS73 KGRB 211616
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1016 AM CST Fri Jan 21 2022

LMZ541>543-220030-
/O.CON.KGRB.GL.W.0003.220121T2100Z-220122T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1016 AM CST Fri Jan 21 2022

...GALE WARNING REMAINS IN EFFECT FROM 3 PM THIS AFTERNOON TO
9 AM CST SATURDAY...

* WHAT...Southwest winds increasing to 30 kts, with gale force 
  gusts to around 40 kts tonight. Waves building to 7 to 10 ft 
  tonight.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 3 PM this afternoon to 9 AM CST Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ521-522-220030-
/O.CON.KGRB.SC.Y.0009.220121T2100Z-220122T1500Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
1016 AM CST Fri Jan 21 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 3 PM THIS
AFTERNOON TO 9 AM CST SATURDAY...

* WHAT...Southwest winds increasing to 15 to 25 kts with gusts
  from 30 to 35 kts expected.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...From 3 PM this afternoon to 9 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

mpc
582 
WHUS73 KGRB 212039
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
239 PM CST Fri Jan 21 2022

LMZ541>543-220400-
/O.CON.KGRB.GL.W.0003.220121T2100Z-220122T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
239 PM CST Fri Jan 21 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY...

* WHAT...Southwest winds increasing to 30 kts, with gale force
  gusts to around 40 kts tonight. Waves building to 6 to 10 ft 
  tonight.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...From 3 PM this afternoon to 9 AM CST Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ521-522-220400-
/O.CON.KGRB.SC.Y.0009.220121T2100Z-220122T1500Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
239 PM CST Fri Jan 21 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY...

* WHAT...Southwest winds increasing to 15 to 25 kts with gusts 
  from 30 to 35 kts expected.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...From 3 PM this afternoon to 9 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AK
293 
WHUS73 KGRB 220306
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
906 PM CST Fri Jan 21 2022

LMZ541>543-221115-
/O.CON.KGRB.GL.W.0003.000000T0000Z-220122T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
906 PM CST Fri Jan 21 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM CST SATURDAY...

* WHAT...Southwest winds increasing to 30 kts, with gale force
  gusts to around 40 kts. Waves building to 6 to 10 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 9 AM CST Saturday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ521-522-221115-
/O.CON.KGRB.SC.Y.0009.000000T0000Z-220122T1500Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
906 PM CST Fri Jan 21 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST
SATURDAY...

* WHAT...Southwest winds increasing to 15 to 25 kts with gusts 
  from 30 to 35 kts expected. Waves 2 ft or less.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...Until 9 AM CST Saturday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AK
135 
WHUS73 KGRB 221010
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
410 AM CST Sat Jan 22 2022

LMZ541>543-221500-
/O.CON.KGRB.GL.W.0003.000000T0000Z-220122T1500Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
410 AM CST Sat Jan 22 2022

...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING...

* WHAT...Southwest winds 20 to 25 kts with gale force gusts to 35
  kts and waves 5 to 8 ft. Freezing spray possible.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...After the Gale Warning expires, a Small
  Craft Advisory will likely need to be issued through late this 
  afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ521-522-221500-
/O.CON.KGRB.SC.Y.0009.000000T0000Z-220122T1500Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
410 AM CST Sat Jan 22 2022

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS
MORNING...

* WHAT...Southwest winds 15 to 20 kts with gusts to 25 to 30 kts.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...Until 9 AM CST this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
TSK
402 
WHUS73 KGRB 221454
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
854 AM CST Sat Jan 22 2022

LMZ541>543-222300-
/O.CAN.KGRB.GL.W.0003.000000T0000Z-220122T1500Z/
/O.EXB.KGRB.SC.Y.0009.000000T0000Z-220123T0000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
854 AM CST Sat Jan 22 2022

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM CST THIS EVENING...
...GALE WARNING IS CANCELLED...

* WHAT...West winds 15 to 25 kt with gusts up to 30 kt and waves 
  2 to 5 ft.

* WHERE...Lake Michigan nearshore waters from Washington Island 
  to Sheboygan.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ521-522-222300-
/O.EXT.KGRB.SC.Y.0009.000000T0000Z-220123T0000Z/
Green Bay south of line from  Cedar River to Rock Island Passage
and north of a line from Oconto WI to Little Sturgeon Bay WI-
Green Bay south of line from  Oconto WI to Little Sturgeon Bay WI-
854 AM CST Sat Jan 22 2022

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WHAT...West winds 10 to 20 kts with gusts to 25 kts.

* WHERE...Central and Southern Bay of Green Bay.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

mpc

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Jan 20, 10:28 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jan 20, 10:28 PM CST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1028 PM CST Thu Jan 20 2022

Updated aviation portion for 06Z TAF issuance

.SHORT TERM...Tonight and Friday
Issued at 243 PM CST Thu Jan 20 2022

A 1040 mb high over Minnesota will drift across Wisconsin tonight
into the eastern Great Lakes Friday. Light winds, clear skies and
snow covered ground will make for sub zero temperatures even near
the lake and bay.

Winds will be light, so wind chills will be more a factor of the
extreme cold than wind. Issued a wind chill advisory for north central
Wisconsin for tonight as that is where south winds may begin to
pick up late tonight and produce significant wind chills.

Sunny skies and cold temperatures are expected Friday. Highs will
be about ten degrees milder than today, but south winds of 10 to
15 mph in the afternoon will make it still feel very cold.

.LONG TERM...Friday Night Through Thursday
Issued at 243 PM CST Thu Jan 20 2022

Models continue to show an amplified mean flow consisting of an
upper ridge off the West Coast and a downstream upper trough over
the central and eastern CONUS. This pattern is forecast to hold
through the middle of next week before showing signs of breaking
down by next weekend. A northwest flow into WI will bring periodic
passages of clipper systems/cold fronts through the area, but the
exact tracks of these clippers will ultimately determine our snow
potential. Temperatures look to briefly warm close to normal
ahead of each clipper, to be followed by another arctic surge.

Friday night and Saturday...
Clouds will be on the increase Friday evening ahead of an
advancing cold front/associated mid-level shortwave trough. As
this system pushes into WI during the night, anticipate a band of
light snow to spread across northeast WI after midnight. Moisture
appears to be rather limited, thus accumulations should be minor
at best. Temperatures will not be nearly as cold as previous
nights due to thickening clouds and a steady southwest wind at 10
to 20 mph. Look for mins to range from around 5 above zero over
central WI, 10 to 15 above zero near Lake MI. The light snow looks
to end by mid-morning over central WI and midday for eastern WI as
the cold front/shortwave trough quickly shift east. Total
accumulations will end up at an inch or less for most locations.
West-northwest winds behind the cold front may bring a few snow
showers or flurries to far north-central WI, otherwise, clouds
should begin to break up in the afternoon as a weak surface ridge
approaches. Max temperatures for Saturday to range from 10 to 15
above north-central WI, to the lower 20s east-central WI.

Saturday night and Sunday...
This weak surface ridge quickly slides across the western Great
Lakes Saturday evening with clouds already overspreading WI due to
a fast-moving clipper dropping southeast from the northern Plains
into the Midwest. The northern fringe of the anticipated snow band
will clip central and parts of east-central WI after midnight with
possible accumulations of one-half inch by daybreak. Min
temperatures are a little tricky depending on the extent of
clouds, especially over northern WI. For now, have readings
ranging from 5 below to 10 below zero over north-central/parts of
central WI, to around 5 above zero near Lake MI. The clipper
continues to move southeast toward the OH Valley on Sunday, thus
any lingering snow should end in the morning. Otherwise, high
pressure is forecast to build into the western Great Lakes during
the afternoon allowing for mixed sunshine to return to northeast
WI. Max temperatures on Sunday to generally be in the 10 to 15
degree range.

Sunday night and Monday...
Any clearing will be brief as the next clipper system drops
southeast into the Upper Midwest Sunday night. Models have trended
farther north with the track of the surface low with snow already
reaching most of northeast WI by 12Z Monday. This clipper is
stronger than its predecessor and has more FGEN forcing to work
with. There are still subtle track differences among the models
which would impact accumulation numbers going into Monday. This
system is another fast mover which would limit snow potential as
the snow to be tapering off Monday afternoon. Too much uncertainty
yet for snow amounts, but something to watch, especially for the
Monday morning commute. Max temperatures Monday to range from the
middle teens north, mainly lower 20s south.

Monday night through Wednesday...
Behind this second clipper, another surge of arctic air will
overspread the region for Monday night through Wednesday. Canadian
high pressure is progged to drop southeast from the Canadian
Prairie Monday night to the mid-MS Valley by Wednesday. Models do
send a shortwave trough through the Great Lakes on Tuesday, but
the atmosphere will be too dry to support any precipitation. Any
snow showers we will see during this time would be lake effect
either over north-central WI or along the Lake MI shoreline
depending on winds which are expected to vary from northwest to
northeast. Max temperatures for both Tuesday and Wednesday will
range for the upper single digits to the mid teens.

Wednesday night and Thursday...
As the high pressure moves toward the OH Valley Wednesday night
into Thursday, a return flow develops over WI and the onset of WAA
begins. Look for clouds to increase on Thursday with a potential
of light snow if the atmosphere can become saturated. Southwest
winds should provide a boost to temperatures with readings mainly
in the 15 to 20 degree range.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1027 PM CST Thu Jan 20 2022

VFR conditions will continue through Friday as a large high
pressure system moves across Wisconsin to the eastern Great
Lakes. Light winds will become south southwest around 10 knots
near midday Friday; gusting to 20 knots at times. Low level winds
will increase Friday evening, causing LLWS across central and
north-central Wisconsin. In addition, an approaching low pressure
system will cause lowering CIGS and snowfall to advect into the
area from the west Friday night, dropping conditions to MVFR after
midnight.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until 10 AM CST Friday for WIZ005-010>012-
018-019.
&&

SHORT TERM.....RDM
LONG TERM......Kallas
AVIATION.......Kurimski
Hazardous weather outlook, Jan 20, 2:40 PM CST, 12 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
240 PM CST Thu Jan 20 2022

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212045-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
240 PM CST Thu Jan 20 2022

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Subzero temperatures and a light wind will produce wind chill
temperatures of 15 below to 30 below zero tonight through early
Friday. The coldest wind chills will be in northcentral Wisconsin,
where a Wind Chill Advisory is in effect.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

Slippery travel is possible late Friday night into Saturday
morning due to light snow.

There is a potential for light snow across central and east-
central Wisconsin Saturday night with a light accumulation
possible. A better potential for an accumulating snow across the
entire forecast area is expected late Sunday night into Monday
evening. However, it is still too early to determine snow
accumulations at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-212045-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
240 PM CST Thu Jan 20 2022

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Thursday

A few southwest gale force gusts are possible Friday night.

RDM/AK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 3:13 AM CSTSmall Craft AdvisoryGRB39 hr

Nearby

Gale Warnings in Wisconsin, 2022Every gale warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.